Hail, Newton
- When
- March 10, 5:48 PM CST
- Where
- Newton County, 0.4 mi NNW of Union
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.575, -89.123
A weak upper disturbance, low level moisture, and increasing instability, combined to produce isolated severe storms on the afternoon of March 10th. Hail up to half dollar sized was reported in Neshoba county west of Bethsaida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A weak upper disturbance, low level moisture, and increasing instability, combined to produce isolated severe storms on the afternoon of March 10th. Hail up to half dollar sized was reported in Neshoba county west of Bethsaida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 10, 3:32 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 332 PM CST WED MAR 10 2010 ...SEVERE STORMS POSSIBLE TONIGHT (ESPECIALLY AROUND AND AFTER MIDNIGHT)... .DISCUSSION...EVERYTHING IS STILL ON TRACK AS PREV THINKING. THE AFTERNOON SO FAR HAS BEEN VERY QUIET AS MID LEVEL DRY AIR AND CAPPING HAS PUT A LID ON CONVECTION AS OUR AREA REMAINS IN BETWEEN DISTURBANCES. WE DO HAVE A TOR WATCH OUT FOR A PORTION OF THE EAST. THIS IS REALLY CONDITIONAL AS THERE IS HIGH POTENTIAL FOR SVR STORMS...BUT LIMITATIONS ARE ALSO HIGH. I'M NOT SURE IF THERE WILL BE CONVECTION FIRE IN THE CWA BETWEEN NOW AND 6-8 PM. BUT IF SOMETHING CAN FIRE...IT SHOULD BECOME SVR WITH LARGE HAIL AND DMG WINDS THE INITIAL THREAT. THE ENVIRONMENT OVER THE AREA IS BASICALLY A "LOADED GUN" AND WHAT IS NEEDED IS A TRIGGER TO GET STORMS GOING. WE WILL HAVE STRONGER ASCENT MOVE INTO THE AREA LATER...BUT THE PRIMARY QUESTION IS...WILL THERE BE SOME SMALLER AREA LIFT TO GENERATE STORMS FROM LATE AFTERNOON THROUGH THE FIRST HALF OF THE EVENING. SOME MODELS INDICATE THIS AND OTHERS DO NOT. I WILL COVER THE POTENTIAL AND KEEP THE ISO/SCT STORM RISK GOING THROUGH 8 PM. THE BEST LIFT ALONG WITH THE BEST COMBINATION OF LOW LEVEL CONVERGENCE AND EROSION OF THE MID LEVEL DRY AIR/CAP WILL OCCUR FROM LATE EVENING THROUGH THE OVERNIGHT HRS. IT'S DURING THIS TIME I EXPECT THE GREATEST SVR RISK ALONG WITH THE GREATEST COVERAGE OF OVERALL STORMS. THE PRIMARY MODE OF STORMS LOOKS TO BE SUPERCELLS. QUARTER TO GOLF BALL SIZED HAIL...ALONG WITH LARGER HAIL WITH THE STRONGEST STORMS...APPEARS POSSIBLE. ADDITIONALLY...DRY AIR ALOFT WILL PROMOTE STRONGER DOWNDRAFTS WHICH COULD RESULT IN A DMG WIND THREAT. LOW LEVEL SHEAR WILL INCREASE BY LATE EVENING INTO THE OVERNIGHT HOURS AND THIS WILL SUPPORT THE GREATEST THREAT FOR TORNADOES. ALL LOCATIONS ACROSS THE AREA HAS THIS RISK...WITH A POSSIBLE GREATER RISK OVER THE EASTERN HALF OF THE CWA. AREAS ACROSS THE E/SE PORTION OF THE CWA COULD SEE A COUPLE ROUNDS OF STORMS BEFORE THE ACTIVITY SHIFTS E OUT OF THE REGION. THE W/NW AREAS WILL LIKELY HAVE A ONE SHOT AT THE STORMS WITH THAT WINDOW OCCURRING BETWEEN 8 PM AND 3 AM. THE E/SE COULD SEE ACTIVITY ANYTIME WITH THE PRIMARY TIME BEING BETWEEN 10 PM AND 6 AM. THE REST OF THE FORECAST WILL OFFER MORE QUIET CONDITIONS. THE TRUE COOL FRONT WILL NOT PUSH THROUGH UNTIL SOME TIME FRI...WHAT THE AREA WILL SEE TOMORROW WILL BE SOMETHING LIKE A DRY LINE. TEMPS WILL BE QUITE WARM WITH SFC DEWPTS FALLING INTO THE UPPER 40S IF NOT LOWER. THERE WILL EXIST SOME SLIGHT PRECIP CHANCES LATE THU NIGHT AND LINGERING INTO SAT. THESE CHANCES WILL BE SLIGHT CHANCES AND ONLY EXIST BECAUSE OF A FEW STRONG LIFT ZONES THAT ROTATE AROUND THE LARGE UPPER LOW THAT WILL BE POSITIONED IN THE CENTRAL PART OF THE CONUS. GUID VALUES FOR TEMPS WERE ACCEPTED. AS FOR POPS...I DID LOWER SOME OF THE NEW POP VALUES FROM THE GFS WHICH SEEMED OVERDONE FROM OTHER FORECAST MODELS DURING THE LATE THU NIGH/EARLY FRI TIMEFRAME. /CME/ && .AVIATION...A VIGOROUS STORM SYSTEM WILL BRING THE RISK FOR SEVERE THUNDERSTORMS TO THE REGION LATER TODAY AND TONIGHT. MOST OF THE SHOWERS AND THUNDERSTORMS HAVE TEMPORARILY DIMINISHED ACROSS THE REGION THROUGH MID-AFTERNOON. A LULL IN THE ACTIVITY IS EXPECTED BEFORE ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOP LATER THIS AFTERNOON AND ESPECIALLY THIS EVENING AND TONIGHT. THE THUNDERSTORMS LATER TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING HAIL OF QUARTER TO GOLF BALL SIZE AND POSSIBLY LARGER...DAMAGING WINDS...AND TORNADOES. CONTINUOUS LIGHTNING AND VERY HEAVY RAINFALL ARE ALSO EXPECTED WITH THE THUNDERSTORMS. THE STRONGEST STORMS ARE EXPECTED ACROSS EASTERN MISSISSIPPI...THOUGH THE ENTIRE AREA WILL BE AT RISK FOR EXPERIENCING SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 11/0200 UTC AND 11/1200 UTC. LIFR CEILINGS AND MVFR TO IFR VISIBILITIES WILL ACCOMPANY THE SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. OUTSIDE OF SHOWERS AND THUNDERSTORMS...GENERALLY MVFR TO IFR CEILINGS AS WELL AS OCCASIONAL MVFR VISIBILITIES DUE TO FOG AND MIST WILL OCCUR. ALSO OUTSIDE OF SHOWERS AND THUNDERSTORMS...LOW-LEVEL WIND SHEAR WILL BE A CONCERN BETWEEN 10/2200 UTC AND 11/0900 UTC AT KJAN...KGLH...AND KGWO...WHERE SOUTHERLY WINDS AT 2000 FT ABOVE THE GROUND WILL REACH AROUND 30 KT. ALSO...OUTSIDE OF SHOWERS AND THUNDERSTORMS... SOUTHEAST TO SOUTH WINDS AT 8 TO 12 KT TODAY AND TONIGHT WILL BECOME SOUTHWEST AT 9 TO 14 KT WITH GUSTS OF 15 TO 20 KT ON THURSDAY. WIND GUSTS COULD EXCEED 50 KT FROM VARIABLE DIRECTIONS IN THUNDERSTORMS LATER TODAY AND TONIGHT. SKIES WILL BEGIN CLEARING FROM WEST TO EAST ON THURSDAY...WITH CEILINGS BECOMING VFR BY LATE THURSDAY MORNING OR EARLY THURSDAY AFTERNOON. /COHEN/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 57 77 52 69 / 90 0 17 14 MERIDIAN 57 79 49 73 / 97 17 15 22 VICKSBURG 56 77 48 66 / 77 0 18 10 HATTIESBURG 61 80 53 74 / 97 13 15 12 NATCHEZ 56 75 49 66 / 72 0 16 10 GREENVILLE 57 73 49 63 / 84 0 22 14 GREENWOOD 57 75 50 66 / 89 0 22 16 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME/COHEN
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON MS 315 PM CST WED MAR 10 2010 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 112100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 315 PM CST WED MAR 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND THURSDAY THROUGH LATE THIS AFTERNOON AND EARLY EVENING...THERE WILL BE A SMALL CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS OR LARGER...DAMAGING WINDS...AND POSSIBLY A TORNADO. THE LOCATION AT GREATEST RISK FOR THESE STORMS IS ACROSS EASTERN MISSISSIPPI. WHILE IT IS ENTIRELY POSSIBLE THAT NO STORM WILL FORM...IF ONE DOES...IT WILL HAVE THE POTENTIAL TO RAPIDLY BECOME SEVERE. SEVERE THUNDERSTORMS WILL BE LIKELY ACROSS THE ARKLAMISS REGION LATER THIS EVENING AND OVERNIGHT TONIGHT...MAINLY BETWEEN 800 PM AND 600 AM CST. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE HAIL FROM QUARTER TO GOLF BALL SIZE...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...ALONG WITH TORNADOES. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL EVEN LARGER THAN GOLF BALL SIZE...ALONG WITH WIND GUSTS IN EXCESS OF 70 MPH...AND EVEN A STRONG TORNADO. CONTINUOUS AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH ALL THUNDERSTORMS. VERY HEAVY RAINFALL WILL ACCOMPANY THE STORMS...AND FLASH FLOODING COULD BECOME A PROBLEM ACROSS PORTIONS OF EASTERN MISSISSIPPI IF STORMS REPETITIVELY MOVE OVER THE SAME LOCATION. MODERATE INSTABILITY AND INCREASING WIND SHEAR WILL COMBINE AHEAD OF AN APPROACHING UPPER LEVEL STORM SYSTEM TO BRING THIS THREAT FOR SEVERE WEATHER TO THE REGION. THE EXACT LOCATION OF THE STRONGEST THUNDERSTORMS REMAINS UNCERTAIN...AND ALL RESIDENTS ACROSS THE ARKLAMISS REGION SHOULD REMAIN AT A HIGH STATE OF READINESS FOR SEVERE WEATHER DURING THE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE LIKELY FOR THIS EVENING AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1221 PM CST WED MAR 10 2010 MSZ031-101850- LOWNDES MS- 1221 PM CST WED MAR 10 2010 ...STRONG THUNDERSTORM ACROSS THE COLUMBUS AREA... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES SOUTH OF COLUMBUS AT 1221 PM CST...MOVING NORTHEAST AT 40 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EAST CENTRAL LOWNDES COUNTY SHOULD MONITOR THIS STORM CLOSELY. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 356 PM CST WED MAR 10 2010 MSZ018-019-102225- BOLIVAR MS-SUNFLOWER MS- 356 PM CST WED MAR 10 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES WEST OF RULEVILLE AT 356 PM CST...MOVING NORTH AT 30 MPH. PEOPLE IN NORTHEASTERN SUNFLOWER AND EAST CENTRAL BOLIVAR COUNTIES SHOULD MONITOR THIS STORM CLOSELY. BYB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 541 PM CST WED MAR 10 2010 MSZ046-052-110010- LAUDERDALE MS-KEMPER MS- 541 PM CST WED MAR 10 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED OVER OAK GROVE AT 541 PM CST...MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN EASTERN KEMPER AND EXTREME NORTHEASTERN LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY. BYB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 544 PM CST WED MAR 10 2010 MSZ045-051-110015- NEWTON MS-NESHOBA MS- 544 PM CST WED MAR 10 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES NORTH OF STRATTON AT 544 PM CST...MOVING NORTHEAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN SOUTHEASTERN NESHOBA AND NORTH CENTRAL NEWTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. BYB
The Jackson/Brandon,MS radar (KDGX), 87 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
4 hail. Local standard time, as filed.
Dime to half dollar sized hail was reported from near Bethsaida, just off Highway 19.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215574, 218346, 219887, 215575.